5th month of Accutane, should I get a tattoo?

I'm in my 5th month of Accutane and want to get a tattoo on my shoulder. I weigh 73kg and take 40mg twice a day. Can I safely get a tattoo now, or should I wait until the beginning of March (four months after I quit taking Accutane)? The only side effects I experience at this point are bloody nose and fragile epidermis (as in, if I bump against something, I get shallow scrapes but no blood).

Doctor Answers 2

Accutane and tattoo

The risks of any surgical or cosmetic procedure that causes even slight skin injury while on Accutane or within 6 months of stopping treatment are well known.  Although not everyone has problems, if you do, would it really be worth it?  Patients even postpone necessary surgical procedures until after Accutane is out of their system. Please wait the 6 months after treatment to insure your tattoo looks it's best and won't cause excessive scarring which you will NEVER be able to get rid of. 

Phoenix Dermatologist
4.8 out of 5 stars 15 reviews

Accutane and tattoos

Thank you for your question. A side effect of Accutane is skin sensitivity and an increase risks of scarring if any trauma or injury is done to the skin, which includes cosmetic procedures such as chemical peels, microdermabrasions, laser treatments, tattoos, or piercings, etc. Getting tattoos while taking Accutane may result in scars or keloids; therefore, in my opinion, postponing getting a tattoo while taking Accutane is the best choice. I highly recommend you consult with your prescribing physician regarding your questions and concerns. Take care and good luck.

Reuel Aspacio, MD, FAAD
Las Vegas Dermatologist
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.